Oklahoma, 2023

Damaging Winds in Oklahoma, June 30, 2023

June 30, 2023 · NWS OUN · 3 events in 2 counties and zones

A loosely organized area of thunderstorms developed along propagating outflow from the Texas Panhandle into portions of western and southwestern Oklahoma. A few severe wind gusts were noted beneath the strongest developing thunderstorm cores.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A loosely organized area of thunderstorms developed along propagating outflow from the Texas Panhandle into portions of western and southwestern Oklahoma. A few severe wind gusts were noted beneath the strongest developing thunderstorm cores.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 30, 3:27 PM CST, 2 hours 28 minutes earlier.

Area forecast discussion, Jun 30, 3:27 PM CST, 2 hours 28 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Norman OK
427 PM CDT Fri Jun 30 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Saturday)
Issued at 426 PM CDT Fri Jun 30 2023

In addition to the main upper trough centered over the central
Rockies, a shortwave is advancing from the southwest as indicated
by 22 dam height falls at Midland on the 12Z 500mb analysis.
Dynamic lift from this wave has already aided in the development
of a line of thunderstorms along a broad baroclinic zone over the
Texas panhandle. Latest (20Z) surface observations suggest a weak
low was located near Clark/Comanche Counties in southern Kansas
with quasi-stationary frontal boundaries extending to Great Bend
to Salina to St. Joseph, and to Beaver and Guymon.

If the current line of storms reach our area, it should be within
the next next 2 to 4 hours. There is a chance of a few scattered
storms developing ahead of this line, and over western Oklahoma
over the next few hours - though this is uncertain. Overall, the
area we are watching for development is from western Oklahoma and
into western north Texas. The main hazards posed by this afternoon
and evening storms are strong wind gusts and some small hail.

Though guidance differs on the evolution/nature of this frontal
boundary, there is some indication that the convectively-induced
outflow could assist a propogation of the boundary southeastward
towards central Oklahoma by Saturday morning where it is forecast
to wash out/weaken. There is a low chance that an isolated strong
thunderstorm may develop along the I-35 corridor tomorrow morning
as the strongest lift moves through. Tomorrow will be cooler than
recent days and there is a marginal risk of severe storms near/along
this boundary with a threat of damaging winds.

Thompson

&&

.LONG TERM...
(Saturday night through next Thursday)
Issued at 426 PM CDT Fri Jun 30 2023

The upper trough exits the southern plains early Sunday morning as
a broad ridge expands eastward across the southwestern CONUS. As a
result, mid- to upper-level flow shifts to the northwest. Several
shortwaves embedded within the northwest flow bring low precipitation
chances each day.

Temperatures are forecast to trend upward from Sunday into Wednesday
with a potentially strong cold front moving into the area the middle
to end of next week. Greatest rain chances for the long term are
with this frontal system Wednesday night into Thursday.

Thompson

&&

.AVIATION...
(18Z TAFS)
Issued at 1222 PM CDT Fri Jun 30 2023

VFR conditions, with breezy south/southwest winds and increasing
high cloud cover, are expected at all terminals through 23-00
UTC/6-7 PM CDT. Scattered convection is expected to slide from the
High Plains towards portions of western Oklahoma/western-north
Texas towards 00 UTC/7 PM CDT this evening. While a gradual
weakening trend is expected, an associated period of MVFR
conditions are most likely at WWR and CSM this evening.

Otherwise, a weak cold front will advance southeastward through
the area very late tonight through early Saturday morning. Winds
will turn out of the northwest as this occurs. While not included
at this forecast update, low-end LLWS concern may develop across
western terminals associated with frontal passage.

Additional widely scattered showers/storms are expected to
develop from southwest through north-central Oklahoma on Saturday
morning. For now, have opted to include PROB30 groups, as
individual guidance members differ on timing and location of
greatest coverage.

Safe travels!

Ungar

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  72  87  69  91 /  50  60  30  20
Hobart OK         69  87  68  93 /  60  60  30  10
Wichita Falls TX  75  93  71  96 /  20  50  30  20
Gage OK           64  87  63  91 /  80  30  10   0
Ponca City OK     70  88  66  89 /  50  60  30  10
Durant OK         79  94  74  95 /   0  20  20  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...01
LONG TERM....01
AVIATION...34
Hazardous weather outlook, Jun 30, 3:25 PM CST, 2 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
425 PM CDT Fri Jun 30 2023

OKZ004>048-050>052-TXZ083>090-012130-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
425 PM CDT Fri Jun 30 2023

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
Thunderstorms are likely across parts of western Oklahoma and
western north Texas this afternoon and into tonight. Some may be
strong to severe with strong wind gusts, small hail, and heavy
rainfall possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

.Thunderstorms...
Strong to severe thunderstorms are possible on Saturday with a
marginal risk for large hail and damaging wind gusts. Isolated
thunderstorms are possible into next week with highest chances of
thunderstorm activity Wednesday night into Thursday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Jun 30, 4:24 PM CST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Norman OK
524 PM CDT Fri Jun 30 2023

OKZ014-021-302300-
Roger Mills OK-Beckham OK-
524 PM CDT Fri Jun 30 2023

...Strong thunderstorms will impact portions of Roger Mills and
Beckham Counties through 600 PM CDT...

At 524 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Strong City to near Texola. Movement was
northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph, small hail and heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Elk City, Sayre, Cheyenne, Erick, Hammon, Reydon, Sweetwater, Strong
City, Texola, Angora, Berlin, and Dempsey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3562 10000 3586 9956 3598 9938 3538 9938
      3504 10000
TIME...MOT...LOC 2224Z 214DEG 13KT 3569 9957 3523 9999

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

..speg.
Special weather statement, Jun 30, 5:24 PM CST, 31 minutes before
Special Weather Statement
National Weather Service Norman OK
624 PM CDT Fri Jun 30 2023

OKZ014>016-021-022-010000-
Roger Mills OK-Washita OK-Dewey OK-Beckham OK-Custer OK-
624 PM CDT Fri Jun 30 2023

...Strong thunderstorms will impact portions of western Washita,
southeastern Roger Mills, western Custer, southern Dewey and
northeastern Beckham Counties through 700 PM CDT...

At 624 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles north of Butler to 5 miles south of
Hammon to near Retrop. Movement was northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph, half inch hail and heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Elk City, Burns Flat, Sentinel, Hammon, Dill City, Canute, Leedey,
Butler, Rocky, Foss, Putnam, Retrop, Foss Reservoir, Moorewood, and
Stafford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3579 9952 3604 9912 3600 9872 3565 9904
      3512 9906 3511 9928 3512 9941 3511 9941
      3511 9944 3512 9944 3512 9945 3543 9958
TIME...MOT...LOC 2324Z 225DEG 22KT 3575 9918 3555 9941 3514 9936

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

..speg.

The radar

The Altus AFB radar (KFDR), 116 km away, was scanning. The volume nearest the first event began at 23:56 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washita

When
June 30, 5:55 PM CST
Where
Washita County, 4.14 mi WNW of Bessie
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
35.402, -99.058

Bessie (BESS) Mesonet observation.

Thunderstorm Wind, Washita

When
June 30, 6:00 PM CST
Where
Washita County, 4.14 mi WNW of Bessie
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
35.402, -99.058

Bessie (BESS) Mesonet observation.

Thunderstorm Wind, Dewey

When
June 30, 6:35 PM CST
Where
Dewey County, 2.75 mi NNE of Putnam
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
35.899, -98.960

Putnam (PUTN) Mesonet observation.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1114996, 1114997, 1114998.